New York, 2017

Hail and Damaging Winds in New York, July 8, 2017

July 8, 2017 · NWS BUF · 8 events in 4 counties and zones

A cold front slowly advanced its way across the eastern Great Lakes region during the overnight and early morning hours. The thunderstorms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front slowly advanced its way across the eastern Great Lakes region during the overnight and early morning hours. The thunderstorms produced damaging winds and large hail. Hail up to 1.75 , fell in East Pembroke in Genesee County. The thunderstorm winds downed trees and power lines. Route 183 near Williamstown and Route 11 in Hastings were blocked by debris. Two homes in Monroe County, one in Brockport on Monroe-Orleans County Line Road and one in Penfield on Pipers Meadow Trail, were struck by lightning during the pre-dawn hours. All occupants were able to get out without injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 7, 9:25 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 9:25 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1025 PM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front will slowly ease its way across our region overnight
and early Saturday. The frontal passage will bring some showers
and thunderstorms to most areas...with leftover scattered showers
and a few additional storms in its wake then coming to an end by
early Saturday evening. Cooler and much less humid air will also
overspread our region following the frontal passage...then will
remain in place through Sunday before warmer and more unsettled
conditions return early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Overnight...chances for convection are still expected to increase
markedly areawide as the cold frontal boundary currently draped over
Southern Ontario eases its way into New York State...and a pronounced
shortwave trough rapidly pushes into our region from the Upper Great
Lakes. As this occurs...deepening/strengthening forcing supplied by
these two features will help to lift the warm/moist and still somewhat
unstable airmass over our region...resulting in at least a decent
likelihood of showers and thunderstorms overspreading our region
from west to east overnight.

On Saturday...the surface cold front itself and its associated round of
showers and storms will largely finish clearing our region during the
morning. In its wake...a few additional showers and storms will remain
possible through the afternoon hours as daytime heating and the arrival
of cooler air aloft lead to some renewed instability...however these
should be more scattered in nature and tied to secondary shortwave
features and/or mesoscale boundaries...one of which could be yet
another lake breeze boundary that could form over the Niagara Frontier
Saturday afternoon. Otherwise we can expect fairly cloudy skies in the
morning to give way to some partial sunshine during the afternoon...
along with cooler temperatures (highs mainly in the lower to mid 70s)
and increasingly comfortable humidity levels.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Large upper-level low over Hudson Bay with ridging over the
intermountain west will keep broad cyclonic flow in place across the
forecast area to start the next week. This will keep daily
temperatures seasonably mild and with low humidity. High
temperatures Sunday and Monday will range from the mid 70s to the
low 80s, with Monday being the slightly warmer of the two days
despite increasing cloud cover. Sunday will be largely dry across
the forecast area in the wake of a shortwave passage late Saturday.
The only exception Sunday might be in the Saint Lawrence valley
closer to a baroclinic zone with may spark a stray shower or
thunderstorm. Saturday evening into Sunday will be breezy in the
wake of the shortwave/frontal passage, which may cause some
lakeshore flooding problems on the east end of Lake Ontario. On
Monday, the baroclinic zone will start to tighten across the area
with warm advection ahead of a shortwave in the cyclonic flow. This
combined with a LLJ and moisture advection will spark some scattered
showers and thunderstorms across the region into Monday afternoon
into Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The pattern will remain unsettled through much of next week as a
baroclinic zone stalls over the southern Great Lakes. The front will
meander north and south across the area as numerous weak waves move
through the mean WNW flow aloft, with each one of these difficult to
time and place waves producing enhanced chances of showers and a few
thunderstorms. While most days will include a chance of rain next
week, there will also be a good amount of rain free time between the
weak waves.

Looking at the details, the first of many waves will move through
the area Tuesday and Tuesday evening with a chance of showers and a
few thunderstorms. The rain chances will temporarily lower late
Tuesday night through the first half of Wednesday as high pressure
builds into Quebec, with a push of drier air moving into NY. The dry
weather will be short lived however, as the next wave of low
pressure moves through the area late Wednesday and Wednesday night,
and yet another weak wave possible Thursday. By next Friday the 12Z
GFS and ECMWF force the baroclinic zone farther south with a return
to dry weather.

Temperatures will greatly depend on the placement of the east/west
oriented frontal zone. The latest 12Z guidance has trended north,
and thus warmer with temperatures not far from average in the upper
70s to lower 80s most days. Some previous runs had the frontal zone
farther south, supporting somewhat below normal temperatures. It may
still be a few days before model guidance settles on the precise
placement of the frontal zone, given the influence convection will
have on the synoptic scale frontal position.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Overnight and early Saturday morning...a cold front and associated upper
level disturbance will then push across our region...and in the process
will spread the likelihood of showers and at least some thunderstorms
across our region from west to east. These will likely at least produce
some restrictions to MVFR or even IFR...with increasingly abundant low
level moisture then leading to a period of more widespread MVFR/embedded
IFR ceilings between later tonight and Saturday morning. Increasing mixing/
drying will then lead to conditions improving back to VFR through the
rest of Saturday...though a few leftover scattered showers and storms
will still be possible through the end of the day.

Outlook...
Sunday...VFR.
Monday...VFR...isolated to scattered MVFR w/ -SHRA/TSRA.
Tuesday...VFR...isolated to scattered MVFR with -SHRA/TSRA.
Wednesday...VFR.

&&

.MARINE...
A cold front will cross the region overnight while bringing the
likelihood of some showers and thunderstorms. In its wake...westerly
winds will increase and could result in conditions briefly reaching
advisory levels at times between very late Saturday afternoon and
Sunday morning across the eastern half of Lake Ontario. Dry weather
and southwesterly winds are then expected on Sunday with additional
borderline advisory-level conditions possible.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Saturday afternoon through Sunday
     afternoon for NYZ004>007.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/ZAFF
SHORT TERM...CHURCH
LONG TERM...HITCHCOCK
AVIATION...JJR/ZAFF
MARINE...JJR/ZAFF
Hazardous weather outlook, Jul 7, 3:41 AM EST, 21 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
441 AM EDT Fri Jul 7 2017

NYZ001>003-008-010>014-021-080845-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Allegany-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-080845-
Wayne-Northern Cayuga-Oswego-Jefferson-
441 AM EDT Fri Jul 7 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-080845-
Chautauqua-Cattaraugus-Southern Erie-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

There is a slight risk for strong to severe thunderstorms this
afternoon and early evening, with damaging winds and hail possible in
a few of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Buffalo radar (KBUF), 34 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Genesee

When
July 8, 12:49 AM EST
Where
Genesee County, East Pembroke
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.000, -78.320

Thunderstorm Wind, Genesee

When
July 8, 1:07 AM EST
Where
Genesee County, Batavia
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.000, -78.180

Law enforcement reported several trees down across the City of Batavia.

Thunderstorm Wind, Genesee

When
July 8, 1:12 AM EST
Where
Genesee County, Batavia
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
43.000, -78.180

Law enforcement reported trees down in the Town of Batavia.

Thunderstorm Wind, Oswego

When
July 8, 3:25 AM EST
Where
Oswego County, 0.69 mi S of Hastings
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.370, -76.150

Thunderstorm winds downed trees in Hastings.

Lightning, Monroe

When
July 8, 3:29 AM EST
Where
Monroe County, 2.21 mi NNW of Sweden Center
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
43.208, -77.993

Thunderstorm Wind, Oswego

When
July 8, 3:43 AM EST
Where
Oswego County, Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
43.420, -75.900

Highway Department reported several trees down near Williamstown.

Lightning, Monroe

When
July 8, 4:50 AM EST
Where
Monroe County, 1.39 mi SW of Penfield Center
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
43.158, -77.452

Thunderstorm Wind, Allegany

When
July 8, 7:12 AM EST
Where
Allegany County, 0.51 mi W of Little Genesee
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.030, -78.210

Law enforcement reported trees and wires downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716376, 716377, 716378, 716379, 716382, 716380, 716383, 716381.